Arkansas, 2008

Flash Flood in Arkansas, September 21, 2008

September 21, 2008 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved through Missouri during the day on September 21st, 2008. A few strong storms developed over Northeast Arkansas as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through Missouri during the day on September 21st, 2008. A few strong storms developed over Northeast Arkansas as a result. One storm produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 3:11 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 21, 3:11 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CDT SUN SEP 21 2008

.DISCUSSION...

THE MAIN CHALLENGE IS DETERMINING RAIN CHANCES TODAY.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT FOR THE NEXT SEVEN
DAYS. MAINLY USED A BLEND OF MODEL DATA.

DID NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS FORECAST.

AT 4 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...MOIST AND
MOSTLY CLOUDY CONDITIONS WERE OCCURRING WITH TEMPERATURES IN THE
60S. PATCHY FOG WAS REPORTED IN A FEW LOCATIONS. A FEW SHOWERS
WERE DEVELOPING NEAR INTERSTATE 55...SOUTH OF BATESVILLE MS AND
OVER NE AR/MO BOOTHEEL. AN UPPER LEVEL DISTURBANCE WAS NORTH OF
THE AREA...CENTERED NEAR ST. LOUIS.

TODAY...PATCHY FOG CAN BE EXPECTED THIS MORNING...REDUCING
VISIBILITIES TO LESS THAN 3 MILES IN A FEW LOCATIONS.
OTHERWISE...SKIES WILL BE MOSTLY CLOUDY. SCATTERED SHOWERS AND
PERHAPS A FEW THUNDERSTORMS CAN BE EXPECTED TODAY...MAINLY NEAR
INTERSTATE 55 WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED...FROM
NEAR KENNETT MO TO MEMPHIS TO CHARLESTON MS. TIERED RAIN CHANCES
FROM 20 TO 40...HIGHEST NEAR I-55 AND LOWEST NEAR TN RIVER/AL
STATE LINE. NOT EXPECTING ALL DAY RAINS AS THERE WILL LIKELY BE
MANY MORE DRY HOURS THAN WET ONES. RAINFALL AMOUNTS WILL GENERALLY
BE LIGHT AND LESS THAN 0.25 INCH.

INCREASING MID LEVEL HEIGHTS AND DRIER MID LEVEL AIR MAY LIMIT
COVERAGE THIS AFTERNOON...ALLOWING FOR SOME SUN...ESPECIALLY SOUTH
OF MEMPHIS. SUPPOSE A STRONG STORM OR TWO WITH HEAVY DOWNPOURS
COULD DEVELOP IF ENOUGH INSTABILITY COULD BE GENERATED FROM MORE
SUN...BUT CONFIDENCE OF THIS REMAINS LOW...TOO LOW TO MENTION IN
HWO. ABUNDANT CLOUDS SHOULD KEEP HIGHS DOWN IN THE UPPER 70S AND
LOWER 80S.

TONIGHT...DRIER AIR MOVING INTO THE AREA SHOULD ALLOW FOR RAINFREE
CONDITIONS...THOUGH COULD NOT RULE OUT A STRAY EVENING SHOWER/STORM.
LOW LEVEL MOISTURE WILL REMAIN ABUNDANT. THIS COMBINED WITH LIGHT
WINDS AND CLEARING SKIES SHOULD ALLOW FOR GOOD FOG DEVELOPMENT...SO
ADDED AREAS OF FOG AFTER MIDNIGHT. VISIBILITIES MAY BE REDUCED
CONSIDERABLY...LESS THAN 1 MILE IN A FEW AREAS. NOT CONFIDENT
ABOUT WIDESPREAD DENSE FOG. THIS TIME OF YEAR WITH SHORTER DAYS
AND LONGER NIGHTS TYPICALLY ALLOWS FOR FOGGIER MORNINGS. LOWS WILL
BE ON THE COOL SIDE...MAINLY IN THE MID 50S TO LOWER 60S...THOUGH
THINK THE 00Z GFS MODEL GUIDANCE NUMBERS WERE TOO LOW.

MONDAY...MORNING FOG WILL BURN OFF ALLOWING FOR A GOOD AMOUNT OF
SUN. THUS...WARMER CONDITIONS CAN BE EXPECTED. CANNOT ARGUE WITH
GUIDANCE HIGHS IN THE LOWER TO MID 80S.

MONDAY NIGHT THROUGH NEXT SATURDAY...A PROLONGED PERIOD OF DRY AND
MOSTLY CLEAR WEATHER IS EXPECTED WITH VIRTUALLY NO CHANCE FOR
RAIN/HAZARDOUS WEATHER AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE
BUILDS IN. SOME MORNINGS MAY HAVE PATCHY FOG. TEMPERATURES WILL
GENERALLY BE NEAR CLIMATOLOGICAL NORMS WITH A LARGER DIURNAL SPREAD
THAN NORMAL WITH DRY AIR IN PLACE. HIGHS WILL MAINLY BE IN THE 80S
AND LOWS WILL BE IN THE 55 TO 65 DEGREE RANGE...TYPICAL FOR LATE
SEPTEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  63  84  65 /  40  10   0   0
MKL  78  56  84  55 /  20  10   0   0
JBR  78  58  83  58 /  30  10  10   0
TUP  80  58  85  60 /  20  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Sep 21, 2:43 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT SUN SEP 21 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
September 21, 8:35 AM CST to 10:35 AM CST
Where
Greene County, 0.49 mi NE of Paragould Muni Arpt to 1.58 mi NE of Paragould
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.076, -90.515

Heavy rain produced flash flooding in Paragould. Numerous streets and roads in and around Paragould were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134923.